72.7K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Four and a half years on, and..still getting fatigue.

8 REPLIES 8
waveylocks
Member

Re: Four and a half years on, and..still getting fatigue.

I think part of the problem is that there is a general believe by most people out there, and I mean the general public, that once we are through the main body of treatment we are 'well' and recovered.  Therefore we should be back to how we were. Media press and cancer adverts imply this very much by showing people happy and smiling in the recovery going about their daily business withiut a care in the sorld. But of course for most people this is not true at all. It really annoys me and I do think it puts us under an enormous amoint of pressure as a consequence.  My work colleagues are frustrated with me as two years on I still suffer with fatigue....true its lessened but its still very signiifcant and really limits me.

 

Even on this forum there is a general consensus that once we are 'ONLY' on our tablets to block estrogen then we are not on active treatment and we move into a different category -this I feel is very miskeading. But we are on active treatment.....very much so!!!! 

 

My breastcare nurse now tells me that lots of people say they suffer eith fatifue and their enrgy levels were not what they were before treatment. 

Sue C
Community Champion

Re: Four and a half years on, and..still getting fatigue.

Thanks Sue.

How awful to lose your job at that time! As if you don't have enough to cope with.

Maybe it was for the best? X

Sue H-S
Community Champion

Re: Four and a half years on, and..still getting fatigue.

Hi Sue C,

Yes it does get easier! And all being well - your aim to go back after Easter for a few hours a day may just work.

A good way to measure your progress is to think about doing something, however mundane, a month ago - and how you do it now. With me I measured myself against climbing the stairs to my flat. I have 4 shortish flights of stairs to get up.

In December I was very much out of breath - now I am no longer out of breath. So I know my body is recovering. I am now able to work 1/2 a day without getting too fatigued. I lost my job, whilst going through radiotherapy and am now setting up my own business. It is of great help to be able to work from home - luckily I have a properly set up home office. In December I could not work for 1/2 day. I could not work at all - as I also have a slight cognitive dysfunction (chemo brain) thanks to my 6 x FEC. However that is also very slowly improving! I even managed 3 days with my friend away in Canterbury this weekend, without having to rest too much! Would not have been able to do that a month ago...

So you see - it really does get better.

Putting yourself under pressure might make things worse, rather than better, Give yourself space and time to heal, with no pressure. Relax into letting your body recover - it will. And measure your little milestones from time to time. 

Hugs

Sue x 

Sue C
Community Champion

Re: Four and a half years on, and..still getting fatigue.

Thanks Sue, that is really helpful. I know it will take time, but just getting frustrated with how much ( or how little) I can do. Set myself a goal of going back to work after easter, only a few hours to start with, but doubting whether I can do that. Am motivated to get back to some normality, but my body is letting me down!

Hope you're coping Ok. You're a few months ahead of me.....is it getting any easier? Xx

Sue H-S
Community Champion

Re: Four and a half years on, and..still getting fatigue.

Hi Sue C

Sorry to read that you are struggling so with your recovery. However this is completely normal. Like you I thought - treatment over - back to normal. And it is just not so!

Our bodies have been through so much - and all of the various cells, etc. just do not rebuild within a month or so. Hence...

As you have been through chemo, too - the average recovery time for our bodies is 1-3 months per chemo cycle....and then of course the radiotherapy on top.

This link takes you to a well informed article and as you scroll down you can read about recovery times.

https://www.verywell.com/breast-cancer-treatment-and-recovery-times-430667

You may also benefit from getting referred by your breast care nurse to a BCC Moving Forward course, which can be of great help in understanding the now and the future.

This, for example, was a piece of information given to us - sorry for the size, but it may be easier to read

Recovery curve 001.jpg

Hope it all helps a little. Be kind to yourself - you will get back to where you were - it just takes patience.

Hugs

Sue x

 

Sue C
Community Champion

Re: Four and a half years on, and..still getting fatigue.

Hi ladies

Just been reading your thread........am also feeling tired and then frustrated at the long process of recovery. Have been through lumpectomy, chemo and rads, and now 2 months on still feel as I did when having active treatment. How long does it take to recover from rads? Still feel dehydrated even though drinking tons. Also taking letrozole and consequently tablets for high blood pressure. It's all just abit sole destroying at times isn't it?

Sending hugs to all xx

Sue H-S
Community Champion

Re: Four and a half years on, and..still getting fatigue.

Hi Jood,

So sorry to read that the dreaded fatigue is still hanging on for you. As I am only just about 4 months past my last active treatment (mastectomy, 6 x chemotherapy, 15 x radiotherapy) I am, of course, still struggling.

Letrozole is also on my daily list of preventative medicines.

Having researched, it is possible in some cases, for fatigue to persist for a long period of time. Letrozole may also be the culprit. And, of course - we age - and with age periods of extreme tiredness can appear.

At a guess you may already have explored to rule out other possible causes - i.e. blood test and ECG?

Hugs

Sue x 

poppyj
Member

Re: Four and a half years on, and..still getting fatigue.

Hi! I'm now 3 years on from mastectomy & LD Flap Recon, and am on Letrozole(Femara) too. Like you I still suffer from fatigue, also joint pain and insomnia. I also find I worry far more about things that, to others, seem unimportant. Could be partly due to the insomnia, but although Letrozole is a tiny pill it has far-reaching side effects. I try to console myself with the thought that it is (hopefully) keeping the cancer at bay, and I was fortunate not to require chemo or rads. My only advice is to go easy on yourself - hopefully the worst is over.

Jood
Member

Four and a half years on, and..still getting fatigue.

I'm still taking my Letrozole. Been excellent on it, no side effects whatsoever.

But.

I do still have periods of total tiredness.

Why ?

Is anyone else like this years on after their op ?

I'm not a good sleeper, never have been. I'm quite restless in bed. I know this could cause the triedness. Am I wrong to blame it on past BC ?